Alabama, 2008

High Wind in Alabama, January 31, 2008

January 31, 2008 · NWS HUN · 1 event in 1 county or zone

A suspected gravity wave produced a period of damaging winds across portions of northeast Alabama. This gravity wave dropped atmopspheric pressure by 6 to 8 millibars at area weather stations in less than one hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A suspected gravity wave produced a period of damaging winds across portions of northeast Alabama. This gravity wave dropped atmopspheric pressure by 6 to 8 millibars at area weather stations in less than one hour. The winds downed numerous trees and powerlines. Wet ground from recent rainfall produced an ideal situation for winds of even 40 to 50 mph to topple trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 31, 2:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 31, 2:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CST THU JAN 31 2008

.DISCUSSION...
TEMPS ACROSS THE CWA WERE ARND 50 WITH DEWPOINTS RANGING FROM
NEAR 30 IN THE NW ZONES TO ARND 20 IN THE NE ZONES. DID RECEIVE A
FEW REPORTS OF LIGHT SLEET ACROSS EXTREME NW AL EARLIER...BUT NO
ACCUMULATIONS. WINDS ARE NOW SE AT 15 TO 25 MPH...THIS WILL CONTINUE
TO INCREASE DEWPOINTS INTO THE 30S BY THIS EVENING...ENDING THE
EVAP COOLING THREAT AND SLEET. HOWEVER...THERE STILL COULD BE A
LITTLE SLEET IN THE NE ZONES WHEN PCPN BEGINS TO FALL EARLY THIS
EVENING DUE TO LOW DEWPOINTS...BUT SHOULD NOT LAST LONG AND AMOUNT
TO ANYTHING.

AS SFC LOW APPROACHES THE TN VALLEY TONIGHT...WINDS WILL INCREASE
AND APPROACH OUR WIND ADVISORY CRITERIA...THUS WENT AHEAD AND ISSUED
A WIND ADVISORY FOR ALL CWA TILL 4 AM FRIDAY MORNING.

SFC LOW OVER LA WITH AN INVERTED TROF THRU MS...WAS PROVIDING A
LINE OF SHRA/TSRA FROM LA TO NE MS. TSRA ACTIVITY NORTH OF BMX
WILL BE ELEVATED AND SVR THREAT WILL BE VERY LOW. HOWEVER MORE
INSTABILITY ACROSS THE GULF COAST...WHICH IS CLOSEST TO THE WARM
FRONT...WILL HAVE THE BEST CHC OF SVR WX TONIGHT.

UPPER LOW NOW OVER OK WILL ALSO MOVE EAST OVERNIGHT...WHICH WILL
INCREASE THE LIFT/DYNAMICS FOR A GOOD RAIN EVENT FOR THE TN
VALLEY. THINK THAT RAINFALL AMOUNTS ACROSS THE AREA WILL BE BETWEEN .5
AND 1.0 INCH BEFORE TAPERING OFF LATE TONIGHT.

FRIDAY MORNING...THINK THAT MOST OF THE PCPN WILL BE OVER WITH FROM HUN
AND POINTS WEST...EXCEPT FOR SOME LIGHT DRIZZLE. MAY HAVE SOME FREEZING
DRIZZLE AS WELL BUT ATTM NOT EXPECTING ANY TRAVEL TROUBLES. FOR POINTS
EAST OF HUN STILL LOOKS LIKE THE TEMPS WILL BE IN THE UPPER 30S...SO
KEPT IN A LOW POP FOR LIGHT RA OR DRIZZLE. MRNG LOWS SHOULD BE IN THE
LOW 30S OVER NW AL/HUN AREA AND UPPER 30S IN NE AL.

OTHERWISE PCPN SHOULD BE OVER EVERYWHERE ACROSS THE CWA BY NOON FRIDAY.
NAM TIME SECTIONS SHOWS THAT LOW CLOUDS WILL PROBABLY HANG ON FOR
MOST OF THE DAY FRIDAY. FRIDAY NIGHT CLOUDS SHOULD BEGIN TO BREAK
UP.

SATURDAY...LOOKS NICE WITH MOSTLY SUNNY SKIES AND HIGHS IN THE 60S.

SUNDAY THRU TUESDAY...GFS STILL SHOWS AN UNSETTLED WX PERIOD...DID
NOT MAKE ANY MAJOR CHANGES TO GRIDS. HOWEVER TUESDAY LOOKS
INTERESTING FOR A POSSIBLE STRONG/SVR WX DAY...BUT STILL A LONG WAY
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    35  40  29  57 / 100  10  10  10
SHOALS        34  39  30  58 / 100  10  10  10
CULLMAN       36  41  30  58 / 100  10  10  10
FAYETTEVILLE  33  38  27  55 / 100  10  10  10
ALBERTVILLE   37  41  30  58 / 100  20  10  10
FORT PAYNE    38  40  28  55 / 100  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

07
Hazardous weather outlook, Jan 31, 12:05 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 PM CST THU JAN 31 2008

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1205 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A STORM SYSTEM OVER THE LOWER MISSISSIPPI VALLEY WILL SPREAD
MOISTURE ACROSS THE CENTRAL TENNESSEE VALLEY TODAY AND TONIGHT.
SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND
WILL LAST THROUGHOUT THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY
RAINFALL AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES ARE THE
ONLY THREATS EXPECTED WITH THE RAINFALL.

BREEZY CONDITIONS WILL ALSO DEVELOP LATE THIS AFTERNOON AND THIS
EVENING. SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED...AND GUSTS
MAY REACH 35 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

MUCH COLDER AIR WILL MOVE ACROSS THE TENNESSEE VALLEY AS THE SYSTEM
MOVES EAST OF THE REGION. RESIDUAL MOISTURE LEFT OVER COULD FALL AS
DRIZZLE FRIDAY MORNING. IF SURFACE TEMPERATURES FALL BELOW
FREEZING...FREEZING DRIZZLE WILL BE POSSIBLE. LOCATIONS MOST
PROBABLE TO SEE FREEZING DRIZZLE WILL BE WEST OF INTERSTATE 65.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

BCC

In the hours before

Special weather statement, Jan 31, 1:28 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 PM CST THU JAN 31 2008

ALZ001>003-312100-
LAUDERDALE-COLBERT-FRANKLIN AL-
128 PM CST THU JAN 31 2008

...SIGNIFICANT WEATHER ALERT FOR SLEET ACROSS LAUDERDALE...
COLBERT...AND FRANKLIN COUNTIES...

RAIN SPREADING INTO NORTHWEST ALABAMA WILL INITIALLY FALL AS SLEET
OR A MIX OF RAIN AND SLEET FOR MUCH OF LAUDERDALE...COLBERT...AND
FRANKLIN COUNTIES THIS AFTERNOON. AS THE AIR WARMS AND MOISTENS AHEAD
OF AN APPROACHING STORM SYSTEM...THE SLEET WILL CHANGE TO ALL RAIN
BY 230 PM CST.

DUE TO ABOVE FREEZING TEMPERATURES...THE SLEET SHOULD NOT
ACCUMULATE TO SIGNIFICANT DEPTHS. HOWEVER...MODERATE SLEET SHOWERS
MAY STILL CAUSE THE SLEET TO BRIEFLY COLLECT ON ROADS AND
BRIDGES...WHICH MAY CAUSE MINOR TRAVEL DIFFICULTIES. USE EXTREME
CAUTION WHEN TRAVELING ACROSS THESE AFFECTED AREAS THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dekalb

When
January 31, 6:00 PM CST to 8:00 PM CST
Where
Dekalb forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Numerous trees and powerlines were toppled throughout the county due to a wave of sustained high winds lasting one to two hours. Estimated speeds were around 40 mph. One home experienced minor damage by a tree and several residents lost power.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91522.